According to a QT interval in patients with COVID-19 treated with hydroxychloroquine and azithromycin, a new coronary artery pneumonia patient treated with hydroxychloroquine and azithromycin developed ECG abnormalities. The authors evaluated 84 patients with new coronary pneumonia who were treated at a center in New York, USA.
Not long ago, it was reported that the combined use of hydroxychloroquine (antimalarial drug) and azithromycin (antibiotic) may help patients with new coronary pneumonia.
Do Hydroxychloroquine and Azithromycin increase cardiac risks?
However, both of these medications have been shown to increase the risk of different types of cardiac rhythm abnormalities, such as prolonged QT intervals, drug-induced torsades de pointes, and sudden cardiac death.
The QT interval is measured by an electrocardiogram and represents the total time course of ventricular depolarization and repolarization. The prolonged QT interval puts patients at risk of arrhythmia and sudden cardiac death.
Changes in QTc of hydroxychloroquine and azithromycin treatment
Lior Jankelson of New York University School of Medicine and colleagues reviewed the electrocardiograms of 84 patients with new coronary pneumonia who had been given hydroxychloroquine and azithromycin for 5 days, and tracked their QT intervals.
The average age of patients in this group was 63 years, and 74% were male.
After the patients took the medication, the authors tracked their follow-up through an electrocardiogram, and observed a prolonged QT interval in most patients.
In 11% of patients, the QT interval was significantly prolonged, putting them at higher risk of arrhythmia and sudden cardiac death.
Four patients died of multiple organ failure with no evidence of arrhythmia or severe QT interval prolongation.
Jankelson and colleagues found that most patients with new coronary pneumonia treated with hydroxychloroquine and azithromycin experienced prolonged QT intervals.
Also, the severity of other underlying diseases and SARS-CoV-2 infection may have exacerbated the situation.
The authors concluded that the status of these patients should be continuously monitored, especially those accompanied by other diseases and those who received other treatment medications that would lead to prolonged QT intervals.
Name: Ian Skyler
Education: MBBS, MD
Occupation: Medical Doctor
Specialization: Community Medicine, General Surgery, Natural Treatment
Experience: 18 Years as a Medical Practitioner
[[SHARE in Public Health Interest>>